Wyoming, 2015

High Wind in Wyoming, March 28 to 29, 2015

March 28 to 29, 2015 · NWS UNR · 4 events in 4 counties and zones

Strong northwest winds developed behind the passage of a cold front. Sustained winds of 25 to 45 mph and gusts to 70 mph were reported across the area for a brief time during the night.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong northwest winds developed behind the passage of a cold front. Sustained winds of 25 to 45 mph and gusts to 70 mph were reported across the area for a brief time during the night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 28, 4:11 PM MST, 3 hours 19 minutes earlier.

Area forecast discussion, Mar 28, 4:11 PM MST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
511 PM MDT SAT MAR 28 2015

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 201 PM MDT SAT MAR 28 2015

20Z SURFACE ANALYSIS HAD LOW PRESSURE OVER EAST CENTRAL SK WITH
COLD FRONT INTO NORTHWEST WY. WATER VAPOUR HAD STRONG SHORTWAVE
TROUGH FROM SOUTHERN AB INTO ID...WHICH WAS STARTING TO CUT DOWN
THE UPPER RIDGE OVER THE NORTHERN PLAINS PER WATER VAPOUR MATINEE.
100-250J/KG SBCAPE HAS DEVELOPED AHEAD OF THE COLD FRONT EVEN WITH
TD/S 25-35F RANGE. 6MB/3HR PRESSURE FALLS AHEAD OF THE FRONT
SUPPORTING BREEZY/WINDY SPOTS OVER THE CWA WITH WELL-DEFINED
SOUTHERLY FLOW. CONCERN THIS FORECAST REMAINS SHORTWAVE
TROUGH/COLD FRONT.

TONIGHT/EARLY SUNDAY...SHORTWAVE TROUGH ROCKETS INTO MN BY 12Z
SUNDAY. COLD FRONT...LIKELY VISIBLE TO THE NAKED EYE WHEN IT COMES
THROUGH DUE TO POCKETS OF DUST...WILL SLICE INTO NE BY 07Z. PRESSURE
RISES BEHIND IT FORECAST AT 7-11MB/3HR. 850MB WINDS REACH 40-55KTS
WITH WELL-DEFINED COLD AIR ADVECTION. FORECAST SOUNDINGS SHOW
WELL-MIXED BOUNDARY LAYER NEAR/BEHIND COLD FRONT. HIGH WINDS LIKELY
OVER MUCH OF THE PLAINS WITH GUSTS TO 70 MPH POSSIBLE IN THE SQUEEZE
ZONE JUST EAST OF THE BLACK HILLS. HIGH WINDS WILL PERSIST A BIT
LONGER GIVEN SECONDARY PRESSURE BUBBLE OVERNIGHT...SO WILL EXTEND
HEADLINES ON THE SD PLAINS A FEW HOURS.

200-400J/KG SBCAPE WILL BE AVAILABLE ALONG THE COLD FRONT FOR HIGH
BASED -SHRA/-TSRA LATE THIS AFTERNOON/EARLY. THESE CONVECTIVE
ELEMENTS MAY PROMOTE ADDITIONAL DOWNWARD MOMENTUM OF STRONG
WINDS...PERHAPS A SEVERE THUNDERSTORM WARNING OR TWO MAY BE NEEDED
FOR THE STRONGEST CELLS. TEMPERATURES WILL BE NEAR GUIDANCE TONIGHT.

SUNDAY...WINDS WILL QUICKLY DIMINISH DURING THE DAY AS SYSTEM PUSHES
EAST LEAVING BEHIND SLIGHTLY COOLER TEMPERATURES DRY WEATHER.

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 201 PM MDT SAT MAR 28 2015

UPPER LEVEL RIDGE CROSSES THE NORTHERN PLAINS FOR MONDAY AND
TUESDAY...WITH DRY CONDITIONS AND WELL ABOVE AVERAGE TEMPERATURES
EXPECTED. A STRONG SHORTWAVE TROF WILL SLIDE ACROSS THE NORTHERN
PLAINS ON WEDNESDAY...WITH SOME SHOWERS POSSIBLE...ALTHOUGH MODELS
CONTINUE TO TREND DRIER WITH THIS SYSTEM FOR OUR CWA. A STRONG
COLD FRONT WILL ACCOMPANY THIS UPPER DISTURBANCE...BRINGING
SLIGHTLY COOLER TEMPERATURES AND GUSTY NORTHWEST WINDS TO THE
AREA.

UPPER FLOW BECOMES MORE NORTHWESTERLY FOR THE END OF THE WEEK...WITH
A TROUGH MOVING THROUGH THE REGION. MODELS ARE STARTING TO COME INTO
BETTER AGREEMENT...KEEPING THE BEST ENERGY JUST SOUTH OF THE AREA.
ECM/GFS/GEM ARE ALL HINTING AT A BAND OF PRECIP SETTING UP OVER THE
SOUTHERN HALF OF THE CWA THURSDAY NIGHT INTO FRIDAY...WITH
CONDITIONS DRYING OUT LATE FRIDAY INTO NEXT WEEKEND. SOME OF THE
PRECIP MAY BE IN THE FORM OF SNOW AS LOWS THURSDAY NIGHT WILL BE
BELOW FREEZING IN MOST PLACES. TEMPERATURES FOR THE END OF THE WEEK
LOOK TO BE NEAR AVERAGE...IN THE 50S.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING
ISSUED AT 510 PM MDT SAT MAR 28 2015

A VERY STRONG COLD FRONT WILL CROSS NORTHEASTERN WYOMING AND WESTERN
SOUTH DAKOTA LATE THIS AFTERNOON THROUGH LATE TONIGHT. NORTHWEST
WINDS OF 30 TO 45 MPH WITH GUSTS AROUND 60 MPH WILL OCCUR INTO EARLY
SUNDAY MORNING. IN ADDITION...ISOLATED THUNDERSTORMS WILL BE
POSSIBLE FROM LATE THIS AFTERNOON THROUGH LATE THIS EVENING AS THE
STRONG COLD FRONT CROSSES THE AREA. MVFR CEILINGS AND VISIBILITIES
WILL BE POSSIBLE WITH ANY STRONGER SHOWERS/STORMS. MVFR CEILINGS
WILL BE LIKELY ACROSS THE HIGHER TERRAIN OF THE BLACK HILLS AND
NORTHEASTERN WYOMING LATE TONIGHT THROUGH EARLY SUNDAY MORNING.

&&

.FIRE WEATHER...
ISSUED AT 201 PM MDT SAT MAR 28 2015

WARM TEMPERATURES WITH DRY WESTERLY FLOW WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS INTO EARLY THIS EVENING ACROSS NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA. MINIMUM RELATIVE HUMIDITY WILL
BE NEAR 15 PERCENT WITH WESTERLY WINDS OF 20 TO 30 MPH. A COLD
FRONT MOVES THROUGH THE AREA LATE THIS AFTERNOON AND EVENING.
WINDS WILL SHIFT TO THE NORTHWEST...WITH GUSTS GREATER THAN 50 MPH.

BREEZY WINDS WILL PERSIST INTO SUNDAY MORNING ACROSS THE SD
PLAINS...GRADUALLY DIMINISHING THROUGHOUT THE DAY. BY MID
AFTERNOON NORTHWEST WINDS MAY STILL BE 15 TO 20 MPH...BUT WITH
MINIMUM RH VALUES ONLY 20 PERCENT...WILL NOT ISSUE ANY HEADLINES
FOR SUNDAY AT THIS POINT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR SDZ260>264.

     HIGH WIND WARNING UNTIL 9 AM MDT SUNDAY FOR SDZ013-014-026-
     030>032-042>044-072>074.

     WIND ADVISORY UNTIL 11 AM CDT SUNDAY FOR SDZ046-047-049.

     WIND ADVISORY UNTIL 5 AM MDT SUNDAY FOR SDZ027-041.

     HIGH WIND WARNING UNTIL 6 AM MDT SUNDAY FOR SDZ001-002-012-025.

WY...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR WYZ259-297>299.

     HIGH WIND WARNING UNTIL 6 AM MDT SUNDAY FOR WYZ071.

     HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR WYZ054>056-058.

&&

SHORT TERM...HELGESON
LONG TERM...POJORLIE
AVIATION...10
FIRE WEATHER...POJORLIE
Hazardous weather outlook, Mar 28, 1:15 PM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MDT SAT MAR 28 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-291300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
215 PM MDT SAT MAR 28 2015 /315 PM CDT SAT MAR 28 2015/

...HIGH WIND WARNING TONIGHT FOR MOST OF NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA...
...WIND ADVISORY TONIGHT FOR FAR SOUTHWEST AND SOUTH CENTRAL SOUTH
DAKOTA...
...CRITICAL FIRE WEATHER CONDITIONS THROUGH EARLY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL CROSS THE AREA LATE THIS AFTERNOON AND
EVENING. STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 65
MPH WILL DEVELOP BEHIND THE COLD FRONT.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. ISOLATED
SEVERE WIND GUSTS ARE POSSIBLE WITH ANY SHOWER OR STORM NEAR THE
COLD FRONT.

A COMBINATION OF DRY FUELS...GUSTY SOUTHWEST WINDS...VERY LOW
RELATIVE HUMIDITY...AND A STRONG COLD FRONTAL PASSAGE...WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS OVER NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE HIGH TO VERY HIGH
CATEGORY FOR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Mar 28, 5:14 PM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
614 PM MDT SAT MAR 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     NON-TSTM WND GST 1 N BUFFALO             45.60N 103.55W
03/28/2015  M73 MPH          HARDING            SD   ASOS

&&

MCKEMY
Local storm report, Mar 28, 6:11 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
711 PM MDT SAT MAR 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     NON-TSTM WND GST ELLSWORTH AFB           44.15N 103.10W
03/28/2015  M64 MPH          MEADE              SD   OTHER FEDERAL

&&

MCKEMY
Local storm report, Mar 28, 6:21 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
721 PM MDT SAT MAR 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     NON-TSTM WND GST RAPID CITY AIRPORT      44.05N 103.06W
03/28/2015  M64 MPH          PENNINGTON         SD   ASOS

&&

MCKEMY
Local storm report, Mar 28, 7:27 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
827 PM MDT SAT MAR 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     NON-TSTM WND GST 3 E PHILIP              44.05N 101.60W
03/28/2015  M53 MPH          HAAKON             SD   ASOS

&&

MCKEMY
Local storm report, Mar 28, 7:29 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
829 PM MDT SAT MAR 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     NON-TSTM WND GST 8 S WALL                43.88N 102.24W
03/28/2015  M72 MPH          PENNINGTON         SD   MESONET

&&

MCKEMY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Northern Campbell

When
March 28, 7:30 PM MST to March 29, 2:00 AM MST
Where
Northern Campbell forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

High Wind, Western Crook

When
March 28, 11:00 PM MST to March 29, 1:00 AM MST
Where
Western Crook forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Wind gusts were estimated at around 60 mph.

High Wind, Weston

When
March 29, 12:00 AM MST to 2:00 AM MST
Where
Weston forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

Winds were estimated at 60 mph.

High Wind, Northeastern Crook

When
March 29, 12:00 AM MST to 2:00 AM MST
Where
Northeastern Crook forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter

The spotter estimated wind gusts at near 70 mph during the night.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558931, 558932, 558933, 558934.